Taiwanese Journal of Mathematics

Variation of a Theme of Landau--Shanks in Positive Characteristic

Chih-Yun Chuang, Yen-Liang Kuan, and Wei-Chen Yao

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access


Let $\mathbf{A} := \mathbb{F}_q[t]$ be a polynomial ring over a finite field $\mathbb{F}_q$ of odd characteristic and let $D \in \mathbf{A}$ be a square-free polynomial. Denote by $\mathbf{N}_{D}(n,q)$ the number of polynomials $f$ in $\mathbf{A}$ of degree $n$ which may be represented in the form $u \cdot f = A^2-DB^2$ for some $A,B \in \mathbf{A}$ and $u \in \mathbb{F}_q^{\times}$, and by $\mathbf{B}_{\mathcal{D}}(n,q)$ the number of polynomials in $\mathbf{A}$ of degree $n$ which can be represented by a primitive quadratic form of a given discriminant $\mathcal{D} \in \mathbf{A}$, not necessary square-free. If the class number of the maximal order of $\mathbb{F}_q(t,\sqrt{D})$ is one, then we give very precise asymptotic formulas for $\mathbf{N}_{D}(n,q)$. Moreover, we also give very precise asymptotic formulas for $\mathbf{B}_{\mathcal{D}}(n,q)$.

Article information

Taiwanese J. Math., Advance publication (2020), 21 pages.

First available in Project Euclid: 24 June 2020

Permanent link to this document

Digital Object Identifier

Primary: 11N37: Asymptotic results on arithmetic functions 11E12: Quadratic forms over global rings and fields 11T55: Arithmetic theory of polynomial rings over finite fields

binary quadratic forms polynomials over finite fields


Chuang, Chih-Yun; Kuan, Yen-Liang; Yao, Wei-Chen. Variation of a Theme of Landau--Shanks in Positive Characteristic. Taiwanese J. Math., advance publication, 24 June 2020. doi:10.11650/tjm/200602. https://projecteuclid.org/euclid.twjm/1592985618

Export citation


  • L. Bary-Soroker, Y. Smilansky and A. Wolf, On the function field analogue of Landau's theorem on sums of squares, Finite Fields Appl. 39 (2016), 195–215.
  • H. Cohen, A Course in Computational Algebraic Number Theory, Graduate Texts in Mathematics 138, Springer-Verlag, Berlin, 1993.
  • D. A. Cox, Primes of the Form $x^2+ny^2$: Fermat, class field theory and complex multiplication, A Wiley-Interscience Publication, John Wiley & Sons, New York, 1989.
  • C. Friesen and P. van Wamelen, Class numbers of real quadratic function fields, Acta Arith. 81 (1997), no. 1, 45–55.
  • O. Gorodetsky, A polynomial analogue of Landau's theorem and related problems, Mathematika 63 (2017), no. 2, 622–665.
  • P. Henrici, Applied and Computational Complex Analysis 2: Special functions–-integral transforms–-asymptotics–-continued fractions, A Wiley-Interscience Publication, John Wiley & Sons, New York, 1977.
  • R. D. James, The distribution of integers represented by quadratic forms, Amer. J. Math. 60 (1938), no. 3, 737–744.
  • E. Landau, Über die Einteilung der positiven ganzen Zahlen in vier Klassen nach der Mindestzahl der zu ihrer additiven Zusammensetzung erforderlichen Quadrate, Arch. Math. Phys. (3) 13 (1908), 305–312.
  • W. Leahey, Sums of squares of polynomials with coefficients in a finite field, Amer. Math. Monthly 74 (1967), no. 7, 816–819.
  • G. Pall, The structure of the number of representations function in a positive binary quadratic form, Math. Z. 36 (1933), no. 1, 321–343.
  • ––––, The distribution of integers represented by binary quadratic forms, Bull. Amer. Math. Soc. 49 (1943), 447–449.
  • M. Rosen, Number Theory in Function Fields, Graduate Texts in Mathematics 210, Springer-Verlag, New York, 2002.
  • D. Shanks, The second-order term in the asymptotic expansion of $B(x)$, Math. Comp. 18 (1964), 75–86.
  • D. Shanks and L. P. Schmid, Variations on a theorem of Landau I, Math. Comp. 20 (1966), no. 96, 551–569.
  • Q. Shen and S. Shi, Function fields of class number one, J. Number Theory 154 (2015), 375–379.
  • A. Stein, Explicit infrastructure for real quadratic function fields and real hyperelliptic curves, Glas. Mat. Ser. III 44(64) (2009), no. 1, 89–126.